New Mexico, 2025

Damaging Wind in New Mexico, August 8, 2025

August 8, 2025 · NWS ABQ · 1 event in 1 county or zone

Scattered virga showers over western and central NM developed along the Continental Divide during the afternoon of August 8th. These dry showers producing little to no rainfall spread into the Rio Grande Valley, producing dry downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Scattered virga showers over western and central NM developed along the Continental Divide during the afternoon of August 8th. These dry showers producing little to no rainfall spread into the Rio Grande Valley, producing dry downburst winds. One severe downburst wind impacted the Belen Regional Airport with a 61 mph wind gust. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 8, 4:43 PM MST, 2 hours 52 minutes earlier. Its key messages:

  • Issued at 115 PM MDT Fri Aug 8 2025
  • High confidence remains for widespread moderate to major heat risk impacts through this afternoon, which may cause health issues for individuals without adequate cooling and hydration. Some areas will approach record highs. Additional areas of moderate to isolated major heat risk are likely in the Albuquerque Metro area and eastern New Mexico Saturday.
  • Gusty and erratic winds are likely across western and central New Mexico through Saturday from isolated to widely scattered virga showers and dry thunderstorms.
  • There is a Marginal Risk of severe weather for northeastern New Mexico today, Saturday, and Sunday, during the afternoon and early evening each day. Damaging winds and large hail are the primary threats.
Area forecast discussion, Aug 8, 4:43 PM MST, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
543 PM MDT Fri Aug 8 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 115 PM MDT Fri Aug 8 2025

- High confidence remains for widespread moderate to major heat
  risk impacts through this afternoon, which may cause health
  issues for individuals without adequate cooling and hydration.
  Some areas will approach record highs. Additional areas of
  moderate to isolated major heat risk are likely in the
  Albuquerque Metro area and eastern New Mexico Saturday.

- Gusty and erratic winds are likely across western and central
  New Mexico through Saturday from isolated to widely scattered
  virga showers and dry thunderstorms.

- There is a Marginal Risk of severe weather for northeastern New
  Mexico today, Saturday, and Sunday, during the afternoon and
  early evening each day. Damaging winds and large hail are the
  primary threats.

&&

.SHORT TERM...
(This evening through Saturday night)
Issued at 115 PM MDT Fri Aug 8 2025

High pressure continues to sit over New Mexico this afternoon,
though height levels have decreased slightly (597dm on today's 18z
sounding, compared to 600dm on Wednesday). As such, hot temperatures
continue across the forecast area. Today's Heat Advisories for
Roswell and Albuquerque look to remain on track. Highs are likely to
remain in the high 90s to low 100s for nearly all lower elevation
areas. There is a good chance that ABQ sees a record high
temperature today, as 98F is the current calendar day record.
Outside of temperatures, high based virga showers and dry
thunderstorms remain the main threat across western and central NM
this afternoon and evening. Inverted V soundings can be seen on both
the 18z ABQ sounding and on model soundings further west. With
modest mid-level RH around 50%, this continues to support little to
no precipitation with developing showers and storms, but more of a
gusty wind and dry lightning threat. The strongest gusts are likely
to reach 50mph in some instances. With a shortwave traversing the
northern periphery of the high along the CO/NM border, additional
lift may be provided to storms in northeast NM this afternoon, where
SBCAPE values up to 1500 J/kg and 20kts of 0-6km bulk shear may be
enough to spit out a strong to severe storm. Confidence is not very
high with this, but the ingredients support the chance, as outlined
with the Marginal Risk via the SPC.

The high takes its time breaking down and shifting west, so a very
similar day is expected for Saturday. An additional Heat Advisory
was issued for the ABQ Metro Area as temperatures will still be near
100F, especially in the valley. Temperatures drop a few degrees over
eastern NM as the center of the high shifts west, taking them out of
consideration for an Advisory (though it will still be toasty). Dry
thunderstorms and virga showers will once again be a threat across
western and central NM, though a slight bump in mid-level moisture
may yield accumulating precipitation across the Gila Region in
southwest NM. A stray strong to severe thunderstorm is once again
possible over northeast NM. Instability and shear values are
likely to be more sufficient for severe storms, but there is still
a big question mark as to whether storms can actually develop. As
such, a Marginal Risk remains for Saturday with low to moderate
confidence in it. &&

.LONG TERM...
(Sunday through Thursday)
Issued at 115 PM MDT Fri Aug 8 2025

A shift back into a wetter pattern appears likely to begin this
upcoming work week. The high pressure gradually shifts westward and
sits over CA by Monday, placing NM in a regime of northwest flow.
This works to increase moisture and forcing mechanisms throughout
the state, as shortwaves and minor disturbances in the flow favor
this regime. Sunday could be a more active day given a few factors.
On top of the upper-level/synoptic features previously listed,
convection from Saturday in eastern CO is likely to enhance a
backdoor front pushing into NM, providing additional moisture to the
area. Instability and shear also looks to increase considerably,
paving the way for higher confidence in strong to severe storms
(though not a slam dunk forecast, as this evolution likely depends
on how Saturday's convection plays out). Monday appears to be a
similarly active day, this time more focused on potential flooding
concerns, especially around burn scars. Diffluence aloft from
northwest flow with antecedent moisture appears favorable for a
setup of numerous showers and thunderstorms across the area.
Embedded strong to severe storms are possible, though PWAT values
forecast to overtop 1" across eastern NM signal the potential for
flooding concerns as well. Continuing into the middle part of the
week, daily rounds of thunderstorms appear likely, with chances for
burn scar flash flooding each day. Ensemble guidance is painting a
troughing pattern to our west and a high pressure to our east,
signaling the potential return of a more traditional monsoon setup
by late week.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 115 PM MDT Fri Aug 8 2025

A shift back into a wetter pattern appears likely to begin this
upcoming work week. The high pressure gradually shifts westward and
sits over CA by Monday, placing NM in a regime of northwest flow.
This works to increase moisture and forcing mechanisms throughout
the state, as shortwaves and minor disturbances in the flow favor
this regime. Sunday could be a more active day given a few factors.
On top of the upper-level/synoptic features previously listed,
convection from Saturday in eastern CO is likely to enhance a
backdoor front pushing into NM, providing additional moisture to the
area. Instability and shear also looks to increase considerably,
paving the way for higher confidence in strong to severe storms
(though not a slam dunk forecast, as this evolution likely depends
on how Saturday's convection plays out). Monday appears to be a
similarly active day, this time more focused on potential flooding
concerns, especially around burn scars. Diffluence aloft from
northwest flow with antecedent moisture appears favorable for a
setup of numerous showers and thunderstorms across the area.
Embedded strong to severe storms are possible, though PWAT values
forecast to overtop 1" across eastern NM signal the potential for
flooding concerns as well. Continuing into the middle part of the
week, daily rounds of thunderstorms appear likely, with chances for
burn scar flash flooding each day. Ensemble guidance is painting a
troughing pattern to our west and a high pressure to our east,
signaling the potential return of a more traditional monsoon setup
by late week.

&&

.AVIATION...
(00Z TAFS)
Issued at 543 PM MDT Fri Aug 8 2025

Virga, sprinkles and a few dry thunderstorms along and west of the
Central Mountain Chain will continue to result in gusty and
erratic winds to 40kt, locally higher, through 01-02Z. Meanwhile,
shower and thunderstorm activity across northeast and east central
NM will continue through 03-04Z before diminishing. These storms
will be capable of gusty and erratic wind gusts between 40 and
50kt. After storms diminish, the low level jet will increase
across eastern NM resulting in LLWS at both KTCC and KROW
overnight. The LLJ will weaken by 12Z. On Saturday, another round
of showers and a few thunderstorms will develop favoring the high
terrain areas south of I-40. Gusty and erratic wind gusts will
again be a concern. Additional storms may impact eastern NM late
in the afternoon and evening.

&&

.FIRE WEATHER...
Issued at 115 PM MDT Fri Aug 8 2025

Near critical fire weather conditions are likely to persist today
and, to a lesser extent, tomorrow for northwest NM. Low teen to
single digit humidity values along with breezy west winds contribute
to this today. Isolated pockets and/or brief periods of critical
fire weather conditions are possible, but expected to remain
isolated in nature. Thus, continued the thinking of the previous
shift of considering but not issuing a Red Flag Warning for Fire Wx
Zone 101. Across much of western NM today, virga showers with very
little wetting footprints are likely, and dry lightning is a
possibility as well given a very dry surface layer. This runs the
risk of creating new fire starts. Tomorrow sees similar conditions
to today, but on a smaller scale as humidity values rise slightly,
winds slow down a touch, and the coverage of dry thunderstorms
decreases. Further into Sunday and next week, only pockets of
elevated fire weather conditions are possible in western NM given
lower humidity. Elsewhere, moisture increases along with
precipitation chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  96  62  93 /  10   0   5   0
Dulce...........................  48  91  48  88 /  10   0   5  20
Cuba............................  57  91  57  89 /  10   5   5  20
Gallup..........................  54  93  56  91 /  10  10  10  10
El Morro........................  57  89  56  87 /  10  10  20  30
Grants..........................  57  93  58  90 /  10  10  20  30
Quemado.........................  59  90  59  88 /  20  30  40  50
Magdalena.......................  66  92  65  89 /  20  30  30  50
Datil...........................  61  88  59  86 /  20  30  30  60
Reserve.........................  57  95  55  93 /  20  50  30  60
Glenwood........................  64 100  61  98 /  20  50  30  60
Chama...........................  49  85  49  82 /  10   0   5  30
Los Alamos......................  63  89  62  86 /  10   5   5  40
Pecos...........................  60  89  59  85 /  10  10  10  40
Cerro/Questa....................  57  87  56  83 /  10   0   5  50
Red River.......................  48  77  47  73 /  10   0   5  60
Angel Fire......................  41  81  41  76 /  10   5   5  60
Taos............................  52  90  53  85 /  10   0   5  40
Mora............................  55  86  54  81 /  10  20   5  50
Espanola........................  59  97  58  93 /  10   0   5  20
Santa Fe........................  63  91  62  87 /  10   5  10  30
Santa Fe Airport................  59  95  59  90 /  10   5   5  20
Albuquerque Foothills...........  71  96  70  94 /  10  10  20  30
Albuquerque Heights.............  68  98  67  95 /  10  10  20  20
Albuquerque Valley..............  67 100  66  98 /  10  10  10  20
Albuquerque West Mesa...........  67  98  67  96 /  10  10  10  20
Belen...........................  65 100  64  98 /  10  10  20  20
Bernalillo......................  65  99  66  97 /  10  10  10  20
Bosque Farms....................  63 100  63  97 /  10  10  10  10
Corrales........................  67  99  67  97 /  10  10  10  20
Los Lunas.......................  65 100  65  97 /  10  10  10  10
Placitas........................  67  95  66  93 /  10  10  10  20
Rio Rancho......................  67  98  67  96 /  10  10  10  20
Socorro.........................  70 101  69  98 /  20  10  30  30
Sandia Park/Cedar Crest.........  63  91  61  88 /  10  10  10  30
Tijeras.........................  65  93  64  89 /  10  10  20  30
Edgewood........................  59  93  58  90 /  10   5  10  30
Moriarty/Estancia...............  57  94  56  90 /  10  10  10  20
Clines Corners..................  61  88  59  83 /  10  10  10  20
Mountainair.....................  62  91  61  89 /  10  20  20  40
Gran Quivira....................  63  92  61  88 /  10  20  20  40
Carrizozo.......................  69  95  67  92 /  10  20  30  40
Ruidoso.........................  64  87  61  84 /   5  30  30  50
Capulin.........................  56  85  54  77 /  10  30  30  70
Raton...........................  54  91  53  83 /  10  30  20  70
Springer........................  55  93  53  86 /  10  20  10  50
Las Vegas.......................  57  89  56  84 /  10  20  10  50
Clayton.........................  65  90  61  83 /  20  20  30  40
Roy.............................  59  89  59  85 /  10  10  20  40
Conchas.........................  67  97  66  93 /  20  10  20  30
Santa Rosa......................  66  96  64  90 /  20  10  20  30
Tucumcari.......................  69  96  66  90 /  20   5  20  20
Clovis..........................  71 100  69  96 /  20   5  30  20
Portales........................  72 101  70  98 /  10  10  30  30
Fort Sumner.....................  70 100  69  96 /  20  10  20  20
Roswell.........................  71 104  71 100 /   0  10  10  20
Picacho.........................  67  97  66  93 /   5  20  20  40
Elk.............................  65  94  64  91 /   0  20  10  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for NMZ219-238.

Heat Advisory from noon to 7 PM MDT Saturday for NMZ219.

&&

SHORT TERM...77
LONG TERM....77
AVIATION...34

In the hours before

Special weather statement, Aug 8, 3:25 PM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
425 PM MDT Fri Aug 8 2025

NMZ231-082300-
Harding County NM-
425 PM MDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARDING COUNTY
UNTIL 5 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Solano, or 13 miles north of Mosquero, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Bueyeros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3585 10401 3605 10404 3611 10379 3609 10379
      3609 10364 3585 10361
TIME...MOT...LOC 2224Z 260DEG 15KT 3596 10392

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Aug 8, 3:41 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
441 PM MDT Fri Aug 8 2025

NMZ219-221-082315-
Middle Rio Grande Valley including the Albuquerque Metro Area NM-
Sandia and Manzano Mountains including Edgewood NM-
441 PM MDT Fri Aug 8 2025

...A SHOWER WITH GUSTY WINDS WILL IMPACT BERNALILLO COUNTY UNTIL 515
PM MDT...

At 441 PM MDT, Doppler radar was tracking a shower near Albuquerque,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Albuquerque, Tijeras, Cedar Crest, North Valley, South Valley,
  Sandia Park, Carnuel, Cedro and Canoncito in Bernalillo County.

This includes the following highways...
	Interstate 40 between Mile Markers 157 and 176.
	Interstate 25 between Mile Markers 215 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3495 10670 3513 10669 3517 10636 3494 10634
TIME...MOT...LOC 2240Z 266DEG 15KT 3505 10662

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Aug 8, 3:44 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
444 PM MDT Fri Aug 8 2025

NMZ219-082315-
Middle Rio Grande Valley including the Albuquerque Metro Area NM-
444 PM MDT Fri Aug 8 2025

...A SHOWER WILL IMPACT BERNALILLO AND SOUTHERN SANDOVAL COUNTIES
UNTIL 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a shower 10 miles west of
Paradise Hills, or 12 miles west of Albuquerque, moving east at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Albuquerque, southwestern Rio Rancho, Corrales, Los Ranchos De
  Albuquerque, Paradise Hills, South Valley, North Valley and
  Alameda.

This includes Interstate 40 between Mile Markers 143 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Blowing dust associated with outflow winds can reduce visibility at
times.

&&

LAT...LON 3506 10695 3525 10690 3522 10660 3497 10670
TIME...MOT...LOC 2243Z 276DEG 11KT 3515 10686

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH

34

The radar

The Albuquerque radar (KABX), 56 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valencia

When
August 8, 7:35 PM MST to 7:36 PM MST
Where
Valencia County, 3.11 mi WSW of Belen
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
34.650, -106.833

The Belen Regional Airport measured a severe wind gust of 61 mph from a non-thunderstorm convective dry downburst from virga showers in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271734.